Pennsylvania, 2012Damaging Winds in Pennsylvania, September 1, 2012
September 1, 2012 · NWS CTP · 3 events in 2 counties and zones
Isolated severe thunderstorms produced sporadic wind damage in extreme southeastern Adams and southwestern York Counties during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced sporadic wind damage in extreme southeastern Adams and southwestern York Counties during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 1, 3:17 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 1, 3:17 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 PM EDT SAT SEP 1 2012
.SYNOPSIS...
A WEAKENING COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN TIER
OF THE STATE INTO EARLY NEXT WEEK. THE REMNANTS OF HURRICANE
ISAAC WILL TRACK EASTWARD ALONG THIS FRONTAL BOUNDARY INTO THE
OHIO VALLEY AND TRACK ACROSS PENNSYLVANIA BY MID WEEK. THE HIGHEST
CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE LATER MONDAY INTO
WEDNESDAY.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SHOWERS AND STORMS FORMING ACROSS THE SW...AND TRACKING
SE. GIVEN VERY HUMID AIR MASS TO THE SOUTH AND WEST OF CENTRAL
PA...EXPECT THIS ACTIVITY TO EXPAND A BIT BUT STAY FOCUSED IN THE
SW ALONG AIR MASS BOUNDARY. THUS HAVE CONTINUED TO BUMP UP POPS IN
THE LAURELS AND SC MTNS FOR THIS EVENING.
&&
.SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/...
DID LOWER POPS SOME LATER TONIGHT...AS TEMPS COOL AND AIR MASS
BECOMES MORE STABLE.
ALSO DID UP TEMPS SOME TONIGHT...MAINLY ACROSS THE SOUTH...
GIVEN TYPE OF AIR MASS...AND EXPECTED CLD COVER. TEMPS ACROSS
SOUTHERN PA STAYED WELL INTO THE 60S AND LOWER 70S LAST NIGHT.
FOR SUNDAY...DID ADJUST POPS SOME. ALSO UP TEMPS SOME...GIVEN
TYPE OF AIRMASS WE HAVE IN PLACE AND NEARBY.
GFS HINTS THAT LOWEST QPF ACROSS CENTRAL AND NORTHERN PA... HIGHER
POPS ACROSS THE SW AND SE...DID NOT WANT TO GO TOO HIGH WITH POPS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
BROAD CONSENSUS AMONG MDL DATA THAT REMNANTS OF ISAAC WILL MERGE
WITH QUASI-STATIONARY FRONT OVER PA LATE MONDAY AND TUESDAY...PRODUCING
A WIDESPREAD MODERATE TO LOCALLY HVY RAINFALL. HAVE INCREASED POPS
TO ARND 70 PCT MON NIGHT AND TUESDAY...WHEN GEFS 8H MFLUX VALUES
SURGE TO NR +2SD WITH PASSAGE OF ISAAC REMNANTS. CURRENT GEFS MEAN
48HR RAINFALL ENDING TUE NIGHT RANGES FROM BTWN 1 TO 1.5 INCHES
ACROSS CENTRAL PA. HOWEVER...INDIVIDUAL ENS MEMBERS AND OPER MDL
RUNS SUGGEST LOCALIZED AMTS BTWN 2-3 INCHES POSSIBLE. USED MOS
GUIDANCE TO NARROW DOWN THE TIMING FOR HIGH QPF. A QUICK LOOK AT
FLASH FLOOD GUIDANCE SHOWS MOST OF CENTRAL PA CAN HANDLE UP TO 4
INCHES OF RAIN WITHIN A 6HR PERIOD BEFORE ANY SIG FLOODING.
AS THE REMNANTS OF ISSAC ARE ABSORBED IN THE UPPER TROUGH...THERE
REMAINS HIGHER PWATS AND BL MOISTURE THROUGH WEDNESDAY INTO
THURSDAY. PA WILL REMAIN IN A WARM...UNSTABLE REGIME ON THE EAST
SIDE OF DIGGING TROUGH OVR THE GRT LKS. GIVEN THE AMPLE MOISTURE
AND THE INSTABILITY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS REMAIN
POSSIBLE THROUGH THIS PERIOD. THIS IS ESPECIALLY TRUE ON THURSDAY
AS MED RANGE GUIDANCE CURRENTLY BRINGS A WEAK COLD FRONT THRU
THURSDAY. THE RETURN OF PARTIAL SUNSHINE SHOULD ALLOW DAYTIME
TEMPS TO GET BACK INTO THE 80S WED BASED ON GEFS MEAN 8H TEMPS NR
16C.
ZONAL FLOW WILL RETURN ALONG WITH THE ADVECTION OF DRIER
AIR...LATE THURSDAY INTO FRIDAY. A FAIR AMT OF AGREEMENT THAT HIGH
PRES ALONG WITH DRIER/COOLER AIR WILL BE ARRIVING LATE WEEK AND
THROUGH THE WEEKEND. THE MODELS DO DISAGREE ON THE TIMING OF THE NEXT
SYSTEM...WHICH COULD BE DUE LATE NEXT WEEKEND TO EARLY NEXT WEEK.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SOME SHOWERS POSSIBLE AT JST. HAVE TO WATCH FOR THUNDER AND
UPDATE AS NEEDED. PERHAPS A SHOWER INTO AOO.
OTHERWISE...MAINLY HI CLDS ACROSS THE AREA...BEFORE SOME
FOG AND HZ LATER TONIGHT. WINDS WILL BE ON THE LIGHT
SIDE.
GFS HAS HIGHEST QPF SW AND SE OF CENTRAL PA ON SUNDAY...
THUS THINK MUCH OF THE DAY WILL BE DRY AND VFR CONDITIONS...
AFTER THE FOG AND HZ BURNS OFF BY MID TO LATE MORNING.
HIGHER CHC OF SHOWERS AND THUNDERSTORMS LATE MONDAY INTO
WED...WITH LOWER CIGS ETC...AS THE REMAINS OF ISAAC TRACK
EASTWARD ALONG THE STALLED FRONTAL BOUNDARY NEAR SOUTHERN PA.
OUTLOOK...
MON...SCT SHOWERS AND ISOLATED AFT TSRA. PERIODS OF LOW CIGS
POSSIBLE...MAINLY LATE.
TUE...SHOWERS LIKELY WITH SCT TSTMS. PERIODS OF LOW CIGS POSS.
WED...SCT SHOWERS AND ISOLATED AFT TSRA. PERIODS OF LOW CIGS POSS.
THU...IMPROVING CONDITIONS...AS WINDS SHIFT TO THE NW.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MARTIN
NEAR TERM...DANGELO/MARTIN
SHORT TERM...MARTIN
LONG TERM...FITZGERALD/CERU
AVIATION...MARTIN
Hazardous weather outlook, Sep 1, 5:38 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
638 AM EDT SAT SEP 1 2012
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-021045-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
638 AM EDT SAT SEP 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 1, 2:51 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT SAT SEP 1 2012
PAZ024-033-012045-
CAMBRIA PA-SOMERSET PA-
351 PM EDT SAT SEP 1 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET AND
SOUTHWESTERN CAMBRIA COUNTIES...
AT 348 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW FLORENCE...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS STORM...
AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.
THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS
STORM WILL AFFECT WESTMONT...ELIM...TIRE HILL...JEROME AND BOSWELL.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 107
AND 116.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 30...ROUTE 219...STATE ROAD 56.
LAT...LON 3993 7908 4015 7917 4019 7913 4031 7905
4038 7898 4014 7871 4009 7873
FORECASTER: CERUSpecial weather statement, Sep 1, 5:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 PM EDT SAT SEP 1 2012
PAZ064-012300-
ADAMS PA-
614 PM EDT SAT SEP 1 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS COUNTY...
AT 611 PM EDT...A STRONG THUNDERSTORM WAS NEAR FAIRFIELD...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT GERMANTOWN...LITTLESTOWN AND MCSHERRYSTOWN.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE ROAD
97.
LAT...LON 3977 7738 3979 7739 3982 7736 3981 7700
3976 7700 3971 7702 3972 7724
FORECASTER: DEVOIRThunderstorm Wind, Adams
- When
- September 1, 5:30 PM EST
- Where
- Adams County, 0.69 mi S of Round Top
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.790, -77.230
Thunderstorm winds estimated near 60 mph caused partial roof damage to a horse barn approximately 3 miles south of Gettysburg.
Thunderstorm Wind, Adams
- When
- September 1, 6:15 PM EST
- Where
- Adams County, 2.33 mi SSE of Sells Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.740, -77.030
Thunderstorm winds estimated near 60 mph knocked down trees in Union Township near Littlestown.
Thunderstorm Wind, York
- When
- September 1, 6:20 PM EST
- Where
- York County, 2.17 mi WSW of Bandana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.734, -76.965
Thunderstorm winds estimated near 60 mph knocked down several trees and produced minor structural damage to a few homes and sheds on Waterview Road. Two trees also fell on vehicles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Illinois, September 1 to 30, 2012$982 million · 35 events
- Tornadoes and Damaging Winds in Arkansas, September 1, 2012$5.0 million · EF2 · 4 events
- Flash Flooding and Flood in Arkansas, September 1 to 18, 2012$1.8 million · 61 kt wind · 66 events
- Wildfire in Nebraska, September 1 to 4, 20123 injured · $6.0 million · 1 event
- Drought in Texas, September 1 to 30, 2012$5.0 million · 24 events
- Flash Flooding and Hail in Utah, September 1 to 2, 2012$1.1 million · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in North Carolina, September 1, 2012$501,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012$125,000 · 5 events
- Drought in Iowa, September 1 to 30, 201251 events
- Tornado in Missouri, September 1, 2012$100,000 · EF0 · 1 event
- Drought in Oklahoma, September 1 to 30, 201248 events
- Drought in Arkansas, September 1 to 30, 201245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397247, 397251, 397254.